As with any array of medications, people who are changing their antidepressants and/or other psychological drugs, or coming off of them entirely, may experience withdrawal symptoms that can range from extremely mild to deeply harrowing. This is because individuals develop a tolerance to the chemical changes in their bodies, and respectively, used to it. Having those chemicals reduced or removed (note: cold turkey withdrawal is dangerous, and should only be done with a psychiatrist’s approval, or even in a hospital) from the body will undoubtedly have an effect. While antidepressants are not noted for being “addictive,” those of us who have had the pleasure of trying a medication only to have it fail, forcing us to taper down and try another (and this may happen five, 10, or 20 times) may certainly beg to differ.
Benzodiazepines have a reputation for being dangerously addictive if used for too long, and known for an unpleasant withdrawal—but it truly does differ depending on the patient. In my experience, I had a far worse time coming off an SSNI than I did two different benzos, but we must be careful with ALL medications, and make sure our doctors are acutely aware of withdrawal symptoms and feelings. It can be an exceedingly dangerous time for people suffering from depression, as those old negative thoughts may come creeping back in, which is why a support network and safety plan is imperative.
The most common symptoms of antidepressant withdrawal are similar to the flu, but with a psychological component as well. One may experience fever, chills and diarrhea, as well as nausea, fatigue, headache, insomnia, irritability, anxiety, “brain zaps,” tremors, nightmares, and a return of depressive symptoms. And that is simply while coming off of the medication, which necessitates a two week waiting period to start a new medication too. It is great significance to be honest with oneself and loved ones at times such as these, for suicidal ideation can rise quite a lot during or after withdrawal, or the “waiting period” to being a new medication—and that’s to say nothing of the time it takes to begin working, let alone reach the proper treatment dose. Depending on one’s chemical makeup, withdrawal from antidepressants may cause a hypomanic or manic reaction. Particularly for people on MAOIs (i.e., Nardil, Parnate, Marplan), withdrawal may even induce psychosis, and thus proper and monitored tapering is essential.
It may be beneficial to individuals who are preparing to taper off of their medication to learn about what is possibly in store for them in order prevent being scared of this rather sizable unknown. Harvard University psychologist Dr. GlenMullen’s The Antidepressant Solution: A Step-By-Step Guide to Safely Overcoming Antidepressant Withdrawal, Dependence, and ‘Addiction’ is a heralded “step-by-step guide to safely overcome withdrawal, as is Dr. Michael Banvo’s Taking Antidepressants: Your Comprehensive Guide to Starting, Staying On, and Safely Quitting. While these steps won’t necessarily reduce withdrawal symptoms, they are invaluable guides for patients about what to expect through out the process, and therefore hopefully become less anxious as they gain valuable knowledge and insight about their condition and medication. It has also proved to be greatly helpful for people experiencing withdrawal to keep a journal, to reach out to their support network, and to remain aware that while the withdrawal is both physically and psychologically painful, it is indeed temporary. The average time is between two and four weeks, but of course each person should be in touch with a medical professional about their progress.
While withdrawal from an antidepressant is essentially impossible to avoid if one is coming off of a medication, there are things that can be done to lessen the intensity of the symptoms and the negative thoughts that are all too often present. A few deeply worthwhile actions one can take is as follows:
- Work Very Closely With Your Psychiatrist. Your doctor is a licensed and experienced professional regarding psychiatric medication and treatment. You should collectively develop a plan to taper off your medication as slow as necessary to avoid excessive withdrawal symptoms, and to ensure you are safe from the threat of suicide during this trying period. If you do become suicidal, it may be imperative—or even mandated in more severe cases—to check into a hospital for your own safety.
- Continue Therapy No Matter What. It is essential you continue meeting with your psychologist to discuss your mental and physical state. Researchers have found a combination of traditional psychotherapy (or “talk therapy”) and Cognitive Behavioral Therapy (CBT) to treat many who are between medications or coming off of antidepressants entirely. This also creates a safe space for the patient to talk about certain emotions that may frighten loved ones, and also bodes well for a better recovery and future, as the root goal is to unearth problems and deal with them logically.
- If Possible, Time It Correctly. Some times in people’s lives are inherently more anxiety inducing than others. For example, if one is in the midst of a break-up or divorce, has recently lost one’s job, is moving or has just moved, it may not be the best time to try a new medication. In instances such as these, one’s psychiatrist may be able to add a temporary adjunct treatment in an attempt to bolster any benefit from the antidepressant, and suggest making the change once things have settled down.
- Mediation/Finding a “centering” practice When one is feeling distressed, it can be very helpful to consciously take time for oneself, and sit in quiet meditation. Techniques such as yoga are also of great benefit for the body and mind, and would be helpful for anyone—those going through withdrawal or not. As Dr. Richard Mackenzie of Children’s Hospital Los Angeles states, “Exercises such as yoga or meditation to get in touch with your inner compass, find equilibrium, reduce stress, stabilize mood swings and relax.”
- Take Your Vitamins. Studies have shown that negative side effects of antidepressants can be abated by the addition of certain vitamins to one’s diet. Vitamin B 100 Complex (particularly B6) and Vitamin D are highly regarded, and work especially well when one also takes Calcium with Magnesium and Copper, Vitamin C, and an Omega-3 such as fish or flaxseed oil.
- Remember Your Support Network. Due to the immense social stigma regarding behavioral health disorders, it may be gravely challenging for some to engage their loved ones about their condition. Regardless, it is during times such as these that doing so is most essential. Remember: those who support and love you in good times and bad are your true allies. Anyone else isn’t worth your energy. Surround yourself as much as possible with positive people, and try to forget the negative ones or naysayers, as challenging as that is. Chances are, more people than you know will be there for you, especially once they understand what’s happening. Remember, they may be as frightened and confused as you are at times, and solidarity building is a process.
ALWAYS REMEMBER: This Too Shall Pass. While withdrawal can take a while—sometimes up to a month—it will inevitably be over, and you will return to a healthier place from where you, your allies, and your doctors can make sound, logical, and careful decisions for next steps. Anyone who have been through any type of withdrawal will understand, so seek out a support group if that would help. Just never forget that this is temporary. You WILL feel better again. Many have been where you are, and have come out the other side just fine. This isn’t to diminish what you are going through—I’ve been there myself, many times over—but to reassure you that things will be okay again. Have as much patience as you can, and be gentle with yourself in your recovery. You’re fighting one of the hardest fights there is.